There is accumulating evidence that human immunodeficiency virus type 1 (HIV-1) protease inhibitors (PIs) can induce hyperlipidaemia. To evaluate the frequency and type of hyperlipidaemia in PI-treated patients, 98 outpatients were prospectively analysed for their lipoprotein characteristics at the Medizinische Hochschule in Hannover, Germany. Fifty-seven percent of the patients studied presented with hyperlipidaemia. Both hypertrigylceridaemia (type IV and V hyperlipoproteinaemia, 33%) and hypercholesterolaemia (type IIa hyperlipoproteinaemia, 6%) were detectable. The remaining 18% had a type IIb hyperlipoproteinaemia. Increased lipid levels were highly statistically significant compared to a control group of PI-naive HIV-1-infected patients [low-density lipoprotein (LDL) 146 mg/dl (range, 53-274 mg/dl) versus 105 mg/dl (range, 22-188 mg/dl; P=0.0006); very-low-density lipoprotein (VLDL) 35.5 mg/dl (5-253 mg/dl) versus 18 mg/dl (range, 3-94 mg/dl; P=0.0002)]. All PIs used (saquinavir, indinavir, nelfinavir and ritonavir) were associated with this variable form of hyperlipidaemia according to the Fredrickson classification. There was no significant correlation of any determined lipid value with the duration of treatment. A higher frequency of the apolipoprotein E2 allele and E4 allele was observed in the hyperlipidaemic subjects. Patients with excessive hypertriglyceridaemia showed a reduced lipoprotein lipase activity. Lipodystrophy was observed especially in hyperlipidaemic patients and to a lesser extent in normolipidaemic subjects. The frequency of hyperlipidaemic risk factors was surprisingly high in the group studied, which in turn may explain the proposed increased risk of atherogenesis in HIV-1 PI-treated patients. Therefore, PI-treated subjects should also be evaluated for their lipoprotein pattern, which may require antihyperlipidaemic interventions.